Zdrovia Logo
Outcome MeasuresFree preview, no signup

HOOS Calculator

Try a shortened preview of the Hip disability and Osteoarthritis Outcome Score below, free, no account. In a real chart, the full instrument scores automatically and charts every domain over time.

HOOS, simplified preview
0 of 15 answered
Pain
Pain while walking on a flat surface
Pain going up or down stairs
Pain at night while in bed
Symptoms
Hip stiffness after first waking
Clicking, catching, or other noise from the hip
Limited range of motion
Function, daily living
Rising from sitting
Putting on socks or stockings
Getting in or out of a car
Function, sport & recreation
Squatting
Running
Twisting or pivoting on your loaded hip
Quality of life
Awareness of your hip problem
Modified your lifestyle to avoid damaging the hip
Confidence in your hip
Answer every item to see the domain scores.
This is a shortened, illustrative version. The full instrument has 42 items across these same 5 domains. Nothing here is saved; sign in to score the full version against a real patient.

Hip disability and Osteoarthritis Outcome Score

What the HOOS measures

The Hip disability and Osteoarthritis Outcome Score (HOOS) is a 40-item questionnaire with five subscales: Pain, Symptoms, Activities of Daily Living, Sport and Recreation, and Hip-related Quality of Life. It was developed by Nilsdotter and colleagues in 2003 as the hip counterpart to the KOOS.

The calculator above is a shortened preview with three items per subscale. It is not the validated instrument. Use the full 40-item HOOS for clinical decisions.

How the full HOOS is scored

  1. Each item is answered on a 5-point scale from 0 (none) to 4 (extreme).
  2. For each subscale, average the item responses.
  3. Transform each subscale to 0–100, where 100 means no problems: 100 − (mean × 100 ÷ 4).

As with the KOOS, the subscales are reported separately rather than combined into one total.

Interpreting the subscales

Each subscale is read on its own 0–100 scale:

SubscaleItems in the full HOOS
Pain10
Symptoms (including stiffness)5
Activities of daily living17
Sport and recreation4
Hip-related quality of life4

100 means no hip problems and 0 means extreme problems. There are no official severity bands.

What counts as a meaningful change

As with the KOOS, a change of about 8 to 10 points on a subscale is commonly treated as clinically meaningful. Studies after hip replacement report thresholds that vary by subscale.

Track the subscale that matches the patient's goal, and look for a consistent trend across visits.

Using the HOOS in your clinic

Physiotherapists use the HOOS for hip osteoarthritis, femoroacetabular impingement and rehabilitation after hip replacement. In Zdrovia, the score is saved to the chart at each visit and graphed automatically. See how that works for physiotherapy clinics.

Frequently asked questions

How is the HOOS scored?

Average the items in each of the five subscales, then transform to 0–100 with 100 − (mean × 100 ÷ 4). Report each subscale separately; 100 means no problems.

What is the difference between the HOOS and the KOOS?

They share the same structure and scoring. The HOOS asks about the hip and has 40 items; the KOOS asks about the knee and has 42.

What is the MCID for the HOOS?

About 8–10 points per subscale is commonly used. Published estimates vary by subscale and population.

Is this the full HOOS?

No. The calculator on this page is a 15-item preview to show how subscale scoring works. Use the full 40-item HOOS, which is free to use, for clinical assessment.

Sources

This page is a reference for clinicians, not medical advice. Scoring conventions and change thresholds vary between studies; follow your profession's guidance and the instrument's official user manual.

How it works in the app

Score once. Trend forever.

1

Drop in the block

Add an Outcome Measure Smart Block to any hip chart template: intake, re-assessment, or discharge.

2

Score it in the visit

The patient answers, or you do it with them. Each domain score computes live, the same way PHQ-9 and GAD-7 already do in Zdrovia today.

3

Watch it trend

Every domain score across every visit lands on one chart automatically, no spreadsheet, no re-typing old scores to see if the patient is improving.

No spreadsheet required

Five domains, five lines on one chart

Pain can drop while function stays flat, or the reverse. Keeping the domains separate on the chart, instead of one blended number, is what makes the trend actually useful in a visit.

  • Each domain charted on its own, not averaged away
  • Compare against intake automatically, no manual lookup
  • Exportable for a referral or an insurer's progress report
  • Works the same for any scale your clinic defines
HOOS: Pain domain
Automatically charted every time it's scored in a visit
Up 38 points since intake
Higher is better: 100 means no symptoms in this domain
What's underneath

One scoring engine, any instrument

Any validated instrument

HOOS is the same shape of problem PHQ-9 and GAD-7 already solve in the live product: fixed items, domain totals, a trend.

Subscales, not one flattened number

Pain, symptoms, function, and quality of life stay visible as separate lines: a hip can hurt less while still being weak.

Trend graphs for free

Because each domain score is a structured field and not a paragraph of prose, it's chartable the moment it's saved.

Build the ones you need

Custom Smart Blocks let your clinic define its own scored scale with the same item-and-domain structure.

Stop re-typing last visit's score.

Outcome measures come with every Zdrovia account, alongside AI Scribe, charting, booking, and inventory.